Officials warn of rising overdose deaths around Cornwall

CORNWALL — The Cornwall Police Service and the Eastern Ontario Health Unit have issued warnings about a recent increase in overdoses and deaths in and around the City of Cornwall. They report that the overdoses appear to be linked to the drug known as “purple heroin,” “purple fentanyl,” “purple,” or “purp.” Samples of the drug obtained by the police have revealed that it is a combination of the synthetic opioid, fentanyl and a powerful benzodiazepine tranquillizer.

“This is a worrying trend because naloxone can only counter an overdose caused by opioids like fentanyl,” says Dr. Paul Roumeliotis, Medical Officer of Health at the EOHU. “It’s not effective on individuals who have overdosed on benzodiazepines. This is why I strongly urge anyone who suspects a person is having an overdose to call 9-1-1 right away, even before they administer naloxone.”

“The safety of our community is the priority and we are asking the public to consider the dangers of consuming street drugs that may contain unknown hazardous contents,” said Chad Maxwell, Inspector of Field Operations for the Cornwall Police. “Members of the public and observers need not fear the involvement of police during an overdose, as the law provides protection against charges in these emergency situations. The CPS encourages members of the public to talk to their friends and family about calling 9-1-1 in suspected overdose situations in order to help make saving lives the priority.”

The EOHU reminds the public that the safest option is to avoid the use of street drugs and counterfeit medications altogether. That being said, individuals who will continue to use street drugs can reduce their risk of an overdose by following these safety measures: never use alone, use only where help is available, take a test dose and wait before taking any more, and get a free naloxone kit to counteract opioids in the event of an overdose. It is especially important not to mix drugs, as the potential for fatal overdoses increases when taken in combination with something else like benzodiazepines.

Individuals having an opioid overdose will display one or more of the following signs: they may be nodding off or unresponsive, they may be breathing very slowly or not at all, their lips and fingernails are blue, their skin is cold and clammy, their body is limp, they may be snoring or gurgling, or they may throw up.

If you witness an overdose, contact 9-1-1 first. You can start administering naloxone while you wait for emergency services to arrive, as every second counts when someone has overdosed. To learn more about naloxone overdose prevention kits and where you can find them, visit the EOHU’s Fentanyl page, or visit www.ontario.ca/naloxone. You can also call the EOHU at 613-933-1375 or 1 800 267-7120.

Scroll down to share this article. Scroll down to search nationvalleynews.com. Scroll down to comment.